Alert archive / Indiana / Frost Advisories in 2023

Frost Advisory 2, NWS Indianapolis, IN

April 18, 20237 counties in Indiana

NWS Indianapolis, IN issued this frost advisory at Apr 18, 2023, 2:15 PM EDT for 7 counties in Indiana. It took effect at Apr 19, 2023, 1:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2023, 2:15 PM EDT (18:15 UTC)
In effect from
Apr 19, 2023, 1:00 AM EDT
Expired
Apr 19, 2023, 9:00 AM EDT
In force
8 hr
Issued by
NWS Indianapolis, IN

Counties Carroll County, IN, Delaware County, IN, Henry County, IN, Howard County, IN, Madison County, IN, Randolph County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS73 KIND 181815
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
215 PM EDT Tue Apr 18 2023

INZ021-031-038-040>042-049-190300-
/O.NEW.KIND.FR.Y.0002.230419T0500Z-230419T1300Z/
Carroll-Howard-Tipton-Madison-Delaware-Randolph-Henry-
Including the cities of Delphi, Flora, Kokomo, Tipton, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, 
and New Castle
215 PM EDT Tue Apr 18 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT WEDNESDAY...

* WHAT...Temperatures as low as the lower 30s will result in 
  frost formation.

* WHERE...Carroll, Howard, Tipton, Madison, Delaware, Randolph 
  and Henry Counties.

* WHEN...From 1 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
2 follow-up statements
156 
WWUS73 KIND 190156 AAA
NPWIND

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Indianapolis IN
956 PM EDT Tue Apr 18 2023

INZ021-031-038-040>042-049-191000-
/O.CON.KIND.FR.Y.0002.230419T0500Z-230419T1300Z/
Carroll-Howard-Tipton-Madison-Delaware-Randolph-Henry-
Including the cities of Delphi, Flora, Kokomo, Tipton, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, 
and New Castle
956 PM EDT Tue Apr 18 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Carroll, Howard, Tipton, Madison, Delaware, Randolph 
  and Henry Counties.

* WHEN...From 1 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
561 
WWUS73 KIND 190734
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
334 AM EDT Wed Apr 19 2023

INZ021-031-038-040>042-049-191300-
/O.CON.KIND.FR.Y.0002.000000T0000Z-230419T1300Z/
Carroll-Howard-Tipton-Madison-Delaware-Randolph-Henry-
Including the cities of Delphi, Flora, Kokomo, Tipton, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, 
and New Castle
334 AM EDT Wed Apr 19 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Carroll, Howard, Tipton, Madison, Delaware, Randolph 
  and Henry Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this frost advisory went out at Apr 18, 1:41 PM EDT, 34 minutes earlier.

Area forecast discussion, Apr 18, 1:41 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
141 PM EDT Tue Apr 18 2023

...Updated Aviation Discussion...

.Forecast Update...
Issued at 959 AM EDT Tue Apr 18 2023

The Frost Advisory and Freeze Warning for portions of Central
Indiana had been allowed to expire at 9AM this morning as
temperatures have risen above freezing all locations.

Latest IND ACARS sounding still shows a strong subsidence inversion
about 2500 ft agl as of 930AM, which should persist preventing
stronger winds within the LLJ to mix to the ground. Expecting
westerly winds to remain steady between 5-10 kts today before
becoming calm tonight ahead of an approaching warm front. Strong
solar heating and warm air advection aloft will result in a rapid
rise in temperatures through the day. With weak, elongated high
pressure directly overhead and a warm front approaching from the SW,
expect a sharp SW to NE temperature gradient. Highs today range from
near 70 around Vincennes to the upper 50s towards Kokomo and Muncie.
Same pattern goes for lows tonight with mid 30s across the north
where radiational cooling conditions will be optimal and mid to
upper 40s across the south and west portions of the state with
increasing clouds and stronger easterly flow from the approaching
warm front.

&&

.Short Term...(Today and tonight)
Issued at 251 AM EDT Tue Apr 18 2023

Today.

Quiet conditions are expected for today with warmer conditions
gradually working in after a chilly start.  As of early this
morning, temperatures have dropped into the mid to upper 30s for
much of the forecast area with the far southwestern counties
remaining closer to the 40s.

Temperatures will continue to drop to around freezing by daybreak
before rapidly climbing into the upper 50s to mid 60s. A broad ridge
will push to the east during the daytime hours with plenty of
sunlight expected.

Tonight.

The aforementioned ridge will continue to push to the east during
the overnight hours with a wind shift to the east late tonight.
Modest moisture advection will push surface dewpoints closer to the
mid 30s tonight which will help keep conditions warmer than this
past night, but spots across the northeastern counties may fall back
into the mid to upper 30s. RH looks low enough to limit frost, but
will have to monitor dewpoints through the day today.

&&

.Long Term...(Wednesday through Monday)
Issued at 251 AM EDT Tue Apr 18 2023

- Warm up this week

- Showers and Thunderstorms return by Thursday

- Cooler weather again for the weekend

The long term will start off warm and dry as a ridge moves overhead
Wednesday. Southwest inflow ahead of a southern Plains system will
allow temperatures to achieve well above normal status with highs in
the mid and upper 70s. In addition, tightening pressure gradient and
mixing will bring windy conditions to the table with BUFKIT
suggesting 35 mph gusts may mix down beneath the temperature
inversion.

The southwest flow off the Gulf will bring increasing moisture to
central Indiana along and ahead of the next frontal system,
associated with a trailing northern Plains upper low. The
combination of deepening moisture, increasing instability and
synoptic scale lift will bring convection to the area staring
Thursday. Currently, best chances look to be Thursday night but that
will depend in part on if the front gets bottled up by waves that
lift northeast along it. Post frontal temperatures will return to
seasonable by Friday and well below normal already by Saturday and
showers will linger through the weekend as the upper low shifts east
across the Great Lakes. Wind headlines look plausible Thursday as
well. Early next week looks dry in the wake of the upper system and
under the influence of ridging to the west.

&&

.Aviation...(18Z TAF Issuance)
Issued at 141 PM EDT Tue Apr 18 2023

Impacts:

* Wind shift from 300 to 100 after 00Z tonight
* Winds increasing tomorrow after 16z with gusts of 20 to 30 mph

Discussion:

VFR conditions expected through the TAF period with generally clear
skies and high pressure in place. A few high cirrus clouds may move
over BMG late today but no impacts expected. Winds will generally
remain out of the west through the afternoon at around 7-12 kts
higher gusts to 15 kts before sunset. Winds become calm around and
just after sunset then shift to the east around 5 kts tonight.

Warm front pushes north through the region tomorrow morning with
winds shifting to the south and increasing to 12 to 15 kts. Expect
wind gusts to increase after 16z tomorrow as low level mixing works
to bring down stronger winds aloft from a strengthening southerly
low level jet. Wind gusts of 20 to 30 mph expected tomorrow
afternoon. Other than that, no vis or cig issues expected through
the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...CM
Short Term...White
Long Term...MK
Aviation...CM
Hazardous weather outlook, Apr 18, 9:03 AM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
903 AM EDT Tue Apr 18 2023

INZ028>030-035-036-043-044-191315-
Warren-Tippecanoe-Clinton-Fountain-Montgomery-Vermillion-Parke-
Including the cities of Williamsport, West Lebanon, Lafayette,
West Lafayette, Frankfort, Attica, Covington, Veedersburg,
Crawfordsville, Clinton, Fairview Park, Rockville, Montezuma,
and Rosedale
903 AM EDT Tue Apr 18 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty winds to 40 mph are expected Thursday afternoon.

Thunderstorms are possible at times Thursday morning through Friday.
A few storms may be strong to severe on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-031-037>042-045>049-051>057-060>065-067>072-191315-
Carroll-Howard-Boone-Tipton-Hamilton-Madison-Delaware-Randolph-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Kokomo, Lebanon, Zionsville,
Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester,
Union City, Farmland, Parker City, Greencastle, Plainfield,
Brownsburg, Danville, Indianapolis, Greenfield, New Castle,
Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle,
Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon
903 AM EDT Tue Apr 18 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty winds to 40 mph are expected Thursday afternoon.

Thunderstorms are possible at times Thursday morning through Friday.
A few storms may be strong to severe on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:31 PM EDTFreeze WarningINDClinton, Fountain, Montgomery, Parke, Tippecanoe, Vermillion and 1 more11 hr

Nearby

Frost Advisories in Indiana, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.